Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

July 17, 2021Cheyenne County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Jul 17, 2021, 9:40 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 9:40 PM MDT (03:40 UTC)
Expired
Jul 17, 2021, 10:15 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
3294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS85 KCYS 180340
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
940 PM MDT Sat Jul 17 2021
 
NEZ055-180415-
Cheyenne NE-
940 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 1015 PM MDT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 13 miles southeast of Sidney, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lodgepole and Sunol. 

This includes Interstate 80 in Nebraska between mile markers 66 and
77.
 
LAT...LON 4100 10263 4101 10289 4106 10290 4118 10276
      4120 10261
TIME...MOT...LOC 0337Z 266DEG 26KT 4098 10280 

$$

Mokry

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 17, 4:51 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 17, 4:51 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
451 PM MDT Sat Jul 17 2021

.SHORT TERM...(This evening through Monday Night)
Issued at 212 PM MDT Sat Jul 17 2021

The main concern with this forecast is the chances of severe
weather tonight.

Latest radar loop was showing a cluster of showers and
thunderstorms continuing to develop over the Snowy Range. This is
bringing some beneficial rainfall (.10-.15) during the last
couple of hours. The good thing is that there is not much
lightning and precipitation rates have been fairly low especially
over the burn scar. Would expect these showers and storms to
continue to build east as the mid level shortwave continues to
translate east this evening. The main question is if these storms
will be able to become severe as the shortwave approaches the
Nebraska panhandle. Currently, instability is fairly low with cape
values generally ranging from 1000-1500j/kg along and just east of
the Laramie Range in Wyoming. This area may see some gusty winds
under this shower and thunderstorm activity. However, as you
approach the far eastern Nebraska panhandle CAPES are around
2500-3000j/kg. Pressure falls are very subtle which is limiting
the southeast flow, but we still may see a couple of strong to
severe storms in the eastern Nebraska panhandle. Not too impressed
with the effective shear (30-35kts) with the bulk of the shear in
the 5-7km layer which may be enough to produce some rotation in
the mid levels and yield to some larger hail up to golf ball size.
The HRRR reflectivity show these storms moving out of the area by
around 03z-05z. Another concern is the slow movement of these
storms especially when the low level flow begins to increase in
response to the pressure falls this evening and causes these
storms to deviate more to the southeast.

The upper level ridge will continue to build over the area during
the next couple of days which will bring light winds and more
capping to the region. As a result, the convection chances will
become more isolated in nature along with warmer temperatures.

.LONG TERM...(Tuesday - Friday)
Issued at 247 AM MDT Sat Jul 17 2021

Very hot & dry conditions persist through much of next week w/ the
bulk of mid-level energy remaining to the north of the CWA. 700 mb
temperatures are progged to climb to near +18 deg C across a large
portion of the area, so highs in the 90s to 100+ F should be quite
common. Heat Index values are currently projected to fall short of
the 105+ deg F threshold, but it is entirely possible that we will
need to consider Heat Advisories for some zones with daytime highs
near/exceeding 100 with lows failing to fall below 70 F. Certainly
an unusually hot pattern for our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 441 PM MDT Sat Jul 17 2021

VFR to MVFR conditions likely for all terminals through the
forecast period. Main concerns exist today with thunderstorm
potentials through the late evening to nighttime hours. Current
radar imagery has cells developing along the I-25 corridor and
traveling eastward. Main threats include strong and erratic winds
near any thunderstorm activity and large hail possible. Moving
into tomorrow, the severe threat is expected to shift further
eastward just outside of the CWA. There will be a chance for some
low level fog along the eastward fringes of the Panhandle with
plenty of moisture from the overnight storms, variable light
winds, and clear overnight skies. Confidence is low at this time
for fog development with most HighRes models indicating most of
the better conditions remain out east. As a result, went ahead and
started slightly dropping visibilities for the terminals in the
Panhandle.

&&

.FIRE WEATHER...
Issued at 212 PM MDT Sat Jul 17 2021

Hot and dry conditions can be expected through Tuesday. Cannot
rule out some isolated showers/tstms which may result in some dry
lightning, but wind speeds will remain fairly light except for
some low level wind enhancement over Pine Ridge at night.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CLH
AVIATION...MD
FIRE WEATHER...REC
Hazardous weather outlook, Jul 17, 3:07 PM MDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
307 PM MDT Sat Jul 17 2021

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
181300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
307 PM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms are expected to develop along
the Laramie Range this afternoon, spreading eastward across the
western Nebraska Panhandle through this evening. A few strong to
severe thunderstorms are possible, with large hail and damaging
winds the primary hazard.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An isolated shower or thunderstorm will be possible each afternoon
over the next week. Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation is not anticipated.

WYZ103>106-109>117-181300-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
307 PM MDT Sat Jul 17 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated showers and thunderstorms are expected this afternoon and
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

An isolated shower or thunderstorm will be possible each afternoon
over the next week. Widespread severe weather is not expected.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 17, 7:39 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
739 PM MDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     17 NNE HARRISON         42.92N 103.79W
07/17/2021  M59 MPH          SIOUX              NE   MESONET

            MESONET STATION MTRN1 MONTROSE.

&&
Special weather statement, Jul 17, 7:49 PM MDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
749 PM MDT Sat Jul 17 2021

NEZ002-095-180215-
Dawes NE-North Sioux NE-
749 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES AND EAST
CENTRAL SIOUX COUNTIES UNTIL 815 PM MDT...

At 749 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Robinson Campground, or 23 miles west of Chadron, moving
southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground and Fort Robinson.

LAT...LON 4267 10361 4275 10357 4287 10345 4267 10307
      4255 10315 4246 10330
TIME...MOT...LOC 0149Z 309DEG 19KT 4274 10346

Mokry
Special weather statement, Jul 17, 8:15 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
815 PM MDT Sat Jul 17 2021

NEZ003-019-021-180245-
Scotts Bluff NE-Box Butte NE-Morrill NE-
815 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF AND NORTHWESTERN MORRILL COUNTIES UNTIL 845
PM MDT...

At 815 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lake Minatare, or 16 miles east of Scottsbluff, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Angora and The Intersection Of Highway 385 And L62.

LAT...LON 4186 10347 4197 10347 4209 10297 4177 10296
TIME...MOT...LOC 0215Z 265DEG 23KT 4193 10335

Mokry
Special weather statement, Jul 17, 8:34 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
834 PM MDT Sat Jul 17 2021

NEZ096-180300-
South Sioux NE-
834 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX COUNTY UNTIL
900 PM MDT...

At 834 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Agate Bed National Monument, or 18 miles northeast of
Torrington, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Sioux
County.

LAT...LON 4210 10396 4228 10398 4230 10372 4210 10367
TIME...MOT...LOC 0234Z 266DEG 14KT 4220 10388

Mokry
Special weather statement, Jul 17, 9:09 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
909 PM MDT Sat Jul 17 2021

NEZ021-180345-
Morrill NE-
909 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 945
PM MDT...

At 909 PM MDT, Doppler radar was tracking a strong thunderstorm near
Angora, or 20 miles southwest of Alliance, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Angora and The Intersection Of Highway 385 And L62.

LAT...LON 4181 10318 4191 10316 4189 10268 4161 10277
      4175 10308
TIME...MOT...LOC 0309Z 289DEG 15KT 4183 10302

Mokry
Special weather statement, Jul 17, 9:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
940 PM MDT Sat Jul 17 2021

NEZ055-180415-
Cheyenne NE-
940 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 1015 PM MDT...

At 937 PM MDT, Doppler radar was tracking a strong thunderstorm near
Twin Buttes, or 13 miles southeast of Sidney, moving east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lodgepole and Sunol.

This includes Interstate 80 in Nebraska between mile markers 66 and
77.

LAT...LON 4100 10263 4101 10289 4106 10290 4118 10276
      4120 10261
TIME...MOT...LOC 0337Z 266DEG 26KT 4098 10280

Mokry

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:36 PM MDTAreal Flood AdvisoryCYSGoshen3 hr
Jul 17, 7:08 PM MDTSpecial Weather StatementCYSSioux37 min
Jul 17, 7:26 PM MDTSpecial Weather StatementCYSBox Butte34 min
Jul 17, 7:49 PM MDTSpecial Weather StatementCYSDawes26 min
Jul 17, 8:15 PM MDTSpecial Weather StatementCYSMorrill30 min
Jul 17, 8:34 PM MDTSpecial Weather StatementCYSSioux26 min
Jul 17, 9:09 PM MDTSpecial Weather StatementCYSMorrill36 min
Jul 17, 11:07 PM MDTSpecial Weather StatementCYSKimball53 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.